Colorado, 2013Flash Flooding and Flood in Colorado, September 12, 2013
September 12, 2013 · NWS PUB · 4 events in 2 counties and zones
An area of heavy rain moved from northeast Fremont County to western El Paso County, causing flash flooding. Flooded county roads were on either side of State Highway 115.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of heavy rain moved from northeast Fremont County to western El Paso County, causing flash flooding. Flooded county roads were on either side of State Highway 115. The heavy rain moved across western Colorado Springs and flooded streets and US Highway 24.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 12, 2:42 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Sep 12, 2:42 AM MST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
342 AM MDT THU SEP 12 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM MDT THU SEP 12 2013
ALL INDICATIONS ARE THAT TODAY WILL BE ANOTHER BUSY DAY WITH
POTENTIAL HEAVY RAIN AND THE THREAT OF FLASH FLOODING. LARGE UPR
LOW WL REMAIN OVR EASTERN UT THRU TODAY AND TONIGHT...SLOWLY
SHIFTING NORTHWARD. THIS WILL ALLOW THE STREAM OF MOISTURE TO
CONTINUE OVR EASTERN CO THRU THE DAY. LITTLE CHANGES WL BE MADE O
THE ONGOING FORECAST AND WL GENERALLY HAVE LIKELY POPS OVR MOST OF
THE FORECAST AREA TODAY AND TONIGHT. SHORTWAVE TROF LIFTING NORTH
TO NORTHEAST ACRS THE AREA THIS AFTERNOON WL ALSO HELP TO INITIATE
CONVECTION. ALTHOUGH MOST AREAS WL SEE LITTLE IN THE WAY OF PCPN
THIS MORNING...BY AFTERNOON THE ACTIVITY WL INCREASE AND THE MODELS
KEEP WIDESPREAD PCPN FROM THE EASTERN MTS TO THE ERN CO BORDER THRU
MUCH OF THE NIGHT AS ANOTHER DISTURBANCE LIFTS NORTHWARD ACRS THE
AREA. LOOKING AT MODEL FORECAST PCPN AMOUNTS...THE WALDO CANYON BURN
SCAR GETS ANOTHER ROUND OF HEAVY PCPN LATE IN THE EVENING AND INTO
THE EARLY MORNING HOURS FRI. CURRENTLY THERE IS A FLASH FLOOD WATCH
IN EFFECT THROUGH MIDNIGHT FOR TELLER AND EL PASO COUNTIES AND THIS
TIME-FRAME STILL LOOKS OK. AS FOR WESTERN PORTIONS OF THE FORECAST
AREA...THERE WILL BE GOOD CHANCES FOR PCPN TODAY AND THIS EVENING
BUT PROBABLY NOT QUITE AS MUCH AS ERN AREAS. THERE WL STILL BE THE
POTENTIAL FOR SOME LOCALLY HEAVY RAIN OVR WRN AREAS THAT COULD BE A
THREAT TO BURN SCARS.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 340 AM MDT THU SEP 12 2013
WILL KEEP LONG TERM DISCUSSION CONCISE DUE TO ONGOING ACTIVE
CONDITIONS. PRIMARY LONGER TERM METEOROLOGICAL MESSAGE WILL BE
CONTINUED WET CONDITIONS AT TIMES INTO THE WEEKEND WITH NEXT
NORTHERLY SURGE EXPECTED TO PRODUCE AN UPSWING IN POP ACTIVITY
AGAIN FROM SUNDAY INTO SUNDAY NIGHT. LOCALLY HEAVY RAIN AS WELL AS
FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS WILL CONTINUE TO
BE A CONCERN OVER THE CWFA INTO THE WEEKEND.
A RETURN TO WARMER AND DRIER CONDITIONS SHOULD THEN BE NOTED OVER
THE FORECAST DISTRICT BY NEXT WEEK IN COMBINATION WITH GENERALLY
LOW-GRADE GRADIENT WINDS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 340 AM MDT THU SEP 12 2013
GOOD CHANCES FOR SHOWERS AND TSTMS TODAY AT KCOS...KPUB AND KALS.
STRATUS WL CONTINUE THRU AT LEAST MID MORNING AT KCOS AND COULD SEE
SOME LOW CLOUDS AT KPUB THIS MORNING.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ081-084-085.
&&
Hazardous weather outlook, Sep 12, 5:36 AM MST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
636 AM MDT THU SEP 12 2013
COZ058>089-093>099-131245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
636 AM MDT THU SEP 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS...AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME LOCALLY HEAVY
RAIN IS POSSIBLE AND COULD LEAD TO FLASH FLOODING CONCERNS THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER EASTERN TELLER AND WESTERN
EL PASO COUNTIES WHERE THE GROUND IS SATURATED AS A RESULT OF HEAVY
RAIN THAT OCCURRED LATE LAST NIGHT AND EARLY THIS MORNING. OTHER
STORM THREATS TODAY WILL INCLUDE CLOUD TO GROUND LIGHTNING AND WIND
GUSTS TO 45 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWER ACTIVITY IN COMBINATION WITH ISOLATED THUNDERSTORMS
ARE EXPECTED TO CONTINUE INTO THIS WEEKEND. A NORTHERLY SURGE
MOVING ACROSS THE REGION SUNDAY IS PROJECTED TO BRING A RENEWED
THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL
FLOODING...ESPECIALLY OVER ARE BURN SCARS...FROM SUNDAY INTO
SUNDAY NIGHT. THE PRIMARY THUNDERSTORM THREATS WILL BE HAZARDOUS
LIGHTNING AND HAIL GENERALLY UNDER 3/4 INCH IN DIAMETER.
BY NEXT WEEK...DRIER AND WARMER CONDITIONS ARE EXPECTED TO RETURN
TO SOUTHERN COLORADO.
IN ADDITION...ACCUMULATING SNOW IS ANTICIPATED FOR ELEVATIONS
ABOVE 12000 FEET THROUGH THIS WEEKEND WITH ELEVATIONS ABOVE 13000
FEET POTENTIALLY EXPERIENCING MODERATE SNOW AT TIMES. OUTDOOR
ENTHUSIASTS AS WELL AS CLIMBERS AND HIKERS SHOULD EXPECT WINTER
CONDITIONS ABOVE TREELINE INTO THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Sep 12, 2:35 AM MST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
335 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN 2 WNW COLORADO SPRINGS 38.85N 104.85W
09/12/2013 M3.43 INCH EL PASO CO TRAINED SPOTTER
SINCE 11 PM
&&Local storm report, Sep 12, 4:32 AM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
532 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM HEAVY RAIN 2 WNW COLORADO SPRINGS 38.85N 104.85W
09/12/2013 M3.43 INCH EL PASO CO TRAINED SPOTTER
SINCE 11 PM
0952 PM DEBRIS FLOW 3 NW MANITOU SPRINGS 38.89N 104.95W
09/11/2013 EL PASO CO TRAINED SPOTTER
CDOT REPORTED CULVERTS OVERFLOWING AT THE MOUTH OF WALDO
CANYON. SOME ROCK AND DEBRIS FLOWING ONTO HIGHWAY 24 FROM
WALDO CANYON.
0600 PM HEAVY RAIN WESTCLIFFE 38.13N 105.46W
09/11/2013 E1.00 INCH CUSTER CO PUBLIC
ONE HOUR AMOUNT
&&
PJCLocal storm report, Sep 12, 6:26 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
726 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 3 WSW COLORADO SPRINGS 38.82N 104.86W
09/12/2013 M4.65 INCH EL PASO CO NWS EMPLOYEE
24 HOUR AMOUNT...MOST OF IT FELL AFTER 6 PM.
&&Local storm report, Sep 12, 7:33 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
833 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 4 NW COLORADO SPRINGS 38.88N 104.87W
09/12/2013 M2.21 INCH EL PASO CO TRAINED SPOTTER
TOTAL SINCE MIDNIGHT.
&&
PJCFlood, Fremont
- When
- September 12, 7:55 AM MST to 9:49 AM MST
- Where
- Fremont County, 1.91 mi S of Penrose to 2.05 mi SSE of Penrose
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.392, -105.022
Heavy rain northwest of Penrose caused the Arkansas River at the Portland gage to go above flood stage.
Flash Flood, Fremont
- When
- September 12, 8:00 AM MST to 9:00 AM MST
- Where
- Fremont County, 12.89 mi NNE of Penrose to 12.61 mi ENE of Penrose
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.597, -104.947
Flash Flood, El Paso
- When
- September 12, 8:15 AM MST to 9:30 AM MST
- Where
- El Paso County, 12.81 mi SW of Ft Carson to 20.32 mi SW of Ft Carson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.597, -104.946
Flash Flood, El Paso
- When
- September 12, 9:40 AM MST to 11:30 AM MST
- Where
- El Paso County, 3.38 mi NE of Manitou Spgs to 3.98 mi NNE of Colorado Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.899, -104.882
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 12 to 13, 2013$10 million · 5 events
- Flash Flooding in Texas, September 12, 2013$4.0 million · 4 events
- Flash Flood in Wyoming, September 12, 2013$1.5 million · 1 event
- Damaging Winds in Pennsylvania, September 12, 2013$296,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Pennsylvania, September 12, 2013$87,000 · 61 kt wind · 39 events
- Flash Flooding and Flood in New Hampshire, September 12, 2013$275,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Ohio, September 12, 2013$165,000 · 50 kt wind · 5 events
- Damaging Winds in New Jersey, September 12, 20131 injured · $50,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Pennsylvania, September 12, 20131 injured · $37,000 · 53 kt wind · 9 events
- Damaging Winds in Maryland, September 12, 2013$14,000 · 52 kt wind · 12 events
- Damaging Winds and Lightning Strikes in New Jersey, September 12, 2013$16,000 · 52 kt wind · 6 events
- Flash Flooding and Damaging Winds in New York, September 12, 201350 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478045, 473132, 473135, 473138.